Bendamustine / Rituximab first treatment

  • 6 replies
  • 9 subscribers
  • 1095 views

Day One (Wed, Feb 9) - Bendamustine.
Put IV in and run all the pre-prep meds - an injection of benedryl, an injection of ativan, and a bag of steroids/pepcid. After that steroid bag ran, they hooked up the Bendamustine. This whole process lasted about two hours.

Reaction that evening - Headache. So, so tired. Slight nausea.

Day Two (Wed, Feb 10)- Rituximab (4hours) and then another bag of Bendamustine
Flushed existing IV and gave an injection of benedryl, an injection of ativan, and a bag of steroids/pepcid. Then came the Ritux.

Severe reaction occurred after about an hour. Base of skull had a crushing headache. Glands at the base of the skull were throbbing level 10. Throat got scratchy and started closing up. Tonsils and throat were turning raw. All the nurses and doctors sprung into action. Rescue meds administered. (I cant remember what. I think more benedryl and a couple of other things). They said this does happen occasionally and once it gets under control, they turn the Ritux drip back on. Cool. Anyway, I made it through the rest of the Ritux treatment without incident. Then they hung the Bendamustine bag and that one had to run its course. Six hours at the infusion center.

Reaction that evening - Severe headache. So tired. Nausea (meds did not help)

Reaction in the morning - Crushing fatigue that has lasted all day. Headache that I cant control. No appetite. So much nausea. I’ve tried both nausea meds. Ginger chews. Ginger tea. I finally decided to just eat something and see if that helped. A peanut butter and grape jelly sandwich. Surprisingly, that did help. Also am drinking a ton of water.

Feeling a bit of guilt because I have soooo many people who have reached out with kind words (and wanting updates). I have no energy to talk about it. Feeling blah about the world, in general. Pretty sure it’s the headache. So, you guys are my first update. And I will update in the comments as the days progress.

  • A quick refresh about why I had this treatment. Follicular Lymphoma, Level 1. We had been ‘watching it’ for years. The doctor said that until it caused any secondary problems, that it did not require treatment. Well, hello. It caused a secondary condition of bone lesions. And one lesion went so far as to cause a piece of my femur to fracture. Other lesions had been causing debilitating hip pain for the last year and had been misdiagnosed as sciatica.

  • Hi , thank you for the update. It all sounds like a normal first treatment session..... what ever normal actually is?.

    The initial shock to the body can not be underestimated as these reactions are triggered by your body saying "what are you doing to me?'...... it is also important to remember that 'journeying into the unknown' is in itself a very stressful process so I am not surprised that some of the bodies reactions like headaches and fatigue are off the scale......... you have just had the mother of all 'nights on the town' and the beverages were not great.

    My clinical team said that it generally took about 48 to 72 hours for the body to break down and/or get rid of most chemo drugs. But the effects of the chemo on your growth areas and obviously your general well being would last slightly longer so it is important to remember that you may well be more open to infections at about days 7-14 as this tends to be the windows when your immune system is at its lowest…… then recovering in time for your next cycle.

    Rest up and let your body process this. Drink and eat as your body needs to have 'gas' to help it recover.

    One down and well done ((hugs)) 

    Mike (Thehighlander)

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

  • Well, to say I’ve been to hell and back would be a lie. Because, I actually went there twice. To be fair, I dont think it was the chemo treatment, per se (even though I had a horrible reaction during treatment). It’s my particular conditions of having painful bone lesions coupled with the fact that I dont tolerate meds well. The nausea meds gave a level 10 migraine. We tried all three (Reglan/Metoclopramide, Promethazine, Zofran/Odansetron) and I got to the point that a never-ending migraine was worse than nausea, so I stopped the nausea meds.

    Saturday night (Feb 12), I started the Acyclovir (to head off viral infections) and it made my heart literally hurt so bad that it scared me. Stopped that after one dose. And then last Tuesday night (six days out of chemo treatment) was literally the second worse day of my life. Level 10 pain spasms in my upper groin and knee had me paralyzed. My usual spasms would ‘bite’ and reside. THESE pains were neverending. Almost called an ambulance because I was ready to leave this Earth. Level 10 pain spasms and a level 10 migraine. It was more than I could handle. I couldn’t talk, couldn’t cry, couldn’t move. FYI - Oxy and Hydro meds were absolutely useless for both conditions.

    My husband suggested some Ativan (Lorazepam). He said it helps with muscle tightness when he’s stressed. Yes, please. Give me two. Thank God. They offered some relief and I stayed out of the hospital.

    That next morning, I actually had appointments with ortho and oncologist. My bloodwork at the oncologist looked really good, so there was no talk of the Neulasta shot (which I was going to refuse…I read the main side effect - BONE PAIN. No thank you.) The ortho appt did an xray to check on my fracture healing. It’s healing! And I have new, white bone growth underneath it! The xray from a month ago showed a dark area. Praying that my two months of calcium/magnesium/zinc had a hand in that. Oh, and the ortho said that Valium (Diazepam) works even better on muscle spasms than Lorazepam. I now have quite the collection of rescue meds. AND, I have been saying ‘muscle spasms’ for three months. Where has this suggestion been up until WE figured it out ourselves???

    So, after all that, I am now a functioning human again. No more walker. I think I’ve gotten more done around the house in three days than I have in the last three months! Carefully, of course. Always carefully. My very small first goal? I want to take my car for a drive on my birthday (Feb 28). I haven’t driven since Dec 2!

  • My husband thoroughly enjoyed your ‘night on the town and the beverages were not great’ analogy. We dont drink (maybe one a month), but we both vividly remember how we used to feel after one of those nights from our younger days! LOL  God Bless him, he has said so many times, “Honey, if I could go through this for you, I would do it in a heartbeat.”

  • Although it sounds so challenging and scary…… but the old saying ‘no pain no gain’ is so true.

    As for driving the car, do check with medical professionals if this will be ok……. I was advised on a number of occasions not to drive as my physical strength was not enough along with my reactions were on the slow side…….. having an accident could well see my car insurance invalidated 

    Onward and upward Thumbsup

    Mike (Thehighlander)

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

  • The Fun Police! LOL. But I totally understand and never thought of the implications ‘if something goes wrong’. I was planning on bringing a buddy, but I will check with my doctor first.

    I gently tell people to appreciate all the little things that they take for granted. Getting in/out of bed. Walking across the house. Going outside. Doing steps. Getting in their car and going somewhere. I do thank God every day for what I do have. My eyesight. Hearing. Taste/smell. A family that loves me so much. My dogs are healthy. There is always a silver lining to be found in every situation.